Calming the Adrenergic Storm: Mechanical Support Devices as a Life-Saving Stormbreaker in Iatrogenic Takotsubo Syndrome.
Kutluhan Eren Hazır, Selim Ekinci, Fırat Eskici et al.
✦ AI-curated · Sources linked
Case in brief
A 41-year-old woman developed iatrogenic Takotsubo syndrome with cardiogenic shock after norepinephrine was inadvertently administered in place of amiodarone. The medication error was attributed to similarities in the drugs’ packaging and names. The report describes successful management using mechanical support devices, rather than agents that could perpetuate the adrenergic discharge implicated in the syndrome.
What made this case unusual
The syndrome followed a look-alike/sound-alike medication error involving norepinephrine and amiodarone, and was complicated by cardiogenic shock.
Diagnostic / clinical pearl
When Takotsubo syndrome is complicated by cardiogenic shock, this report highlights mechanical support as a management strategy that avoids further adrenergic stimulation.
Why it matters
The case also illustrates how similarities in medication names and packaging can contribute to a potentially serious administration error.